Updated 03/02/2011 02:28 PM
Student deaths bring calls for help into question
A pair of student deaths over the weekend leaves both Ithaca College and Cornell University communities in mourning. Although unrelated, the common factor in both tragedies may have been alcohol. Our Tamara Lindstrom spoke with students and an expert about the fine line between tipsy and toxic.
To view our videos, you need to
install Adobe Flash 9 or above. Install now.
Then come back here and refresh the page.
ITHACA, N.Y. -- It's a problem that permeates college campuses nationwide and one that may have struck the Ithaca community twice in two days.
"It's definitely something that people are thinking about more around here," said Jane Whalen, a senior at Cornell University.
On Friday morning, 19-year-old George Desdunes, a Cornell university sophomore, was found unresponsive in his frat house and pronounced dead at a local hospital. Saturday afternoon, Ithaca College freshman Victoria Cheng is discovered lying in the snow outside an off-campus residence. She was just 17. The sheriff suspects both deaths are alcohol related.
"When someone is lethargic to the point that they're not waking up and can't respond normally to questions from friends, that's when we start to get concerned," said Dr. Reilly Coch of Guthrie Medical Group.
But do fellow students know when it's time to call for help?
"If you know the person especially, if they're just not acting like themselves, then you know something's up," said grad student Dan Rivera.
"If they threw up once or twice, they might be okay. But if they're just like vomiting all over the place, maybe it's time to call," said junior Nick Heiner.
"It is hard when people get drunk all the time to tell the difference between someone who needs to go to the hospital and doesn't," said Shaun Werbelow, a junior at Cornell.
It's a difference that can spell life or death.
"If they are not able to wake up, if they are not responsive, that's when 911 should be called," Coch said. "The person who's with them should remain with them and try to protect their airway either by rolling them onto their side or perhaps sitting them up."
Adding stimulants like caffeine or the prescription drug Adderall makes things all the more volatile. It's a dangerous mix doctors see all the time.
"There's been a number of well-documented cases in the past year of mixing stimulants with alcohol," Coch said. "These are uniformly toxic concoctions. One is a respiratory depressant, another is a mental stimulant. And so it's like mixing fire and gasoline."
Despite the danger, the call to authorities is one few friends are eager to make.
"I think it's also social pressure. Not just getting in trouble, but they don't want to be the one to make the call," Werbelow said.
But the doctor says that call that's so hard to make might just save a life.
Both campuses do have amnesty programs to allow students to call for help without fear of punishment.
Authorities are still looking into the deaths of both of the students.